Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society, the Transactions of the American Mathematical Society (TRAN) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.43.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Quadratic modules, $C^*$-algebras, and free convexity
HTML articles powered by AMS MathViewer

by Vadim Alekseev, Tim Netzer and Andreas Thom PDF
Trans. Amer. Math. Soc. 372 (2019), 7525-7539 Request permission

Abstract:

Given a quadratic module, we construct its universal $C^*$-algebra, and then use methods and notions from the theory of $C^*$-algebras to study the quadratic module. We define residually finite-dimensional quadratic modules, and characterize them in various ways, in particular via a Positivstellensatz. We give unified proofs for several existing strong Positivstellensätze, and prove some new ones. Our approach also leads naturally to interesting new examples in free convexity. We show that the usual notion of a free convex hull is not able to detect residual finite-dimensionality. We thus study a notion of free convexity which is coordinate-free. We characterize semialgebraicity of free convex hulls of semialgebraic sets, and show that they are not always semialgebraic, even at scalar level. This also shows that the membership problem for quadratic modules (a well-studied problem in Real Algebraic Geometry) has a negative answer in the non-commutative setup.
References
Similar Articles
  • Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 14P10, 46L89
  • Retrieve articles in all journals with MSC (2010): 14P10, 46L89
Additional Information
  • Vadim Alekseev
  • Affiliation: Institut für Geometrie, TU Dresden, 01062 Dresden, Germany
  • Email: vadim.alekseev@tu-dresden.de
  • Tim Netzer
  • Affiliation: Department of Mathematics, University of Innsbruck, Innsbruck, Austria
  • Email: tim.netzer@uibk.ac.at
  • Andreas Thom
  • Affiliation: Institut für Geometrie, TU Dresden, 01062 Dresden, Germany
  • MR Author ID: 780176
  • ORCID: 0000-0002-7245-2861
  • Email: andreas.thom@tu-dresden.de
  • Received by editor(s): April 11, 2016
  • Received by editor(s) in revised form: March 7, 2017
  • Published electronically: September 6, 2019
  • Additional Notes: This research was supported by ERC Starting Grant No. 277728 and the ERC Consolidator Grant No. 681207.
  • © Copyright 2019 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 372 (2019), 7525-7539
  • MSC (2010): Primary 14P10, 46L89
  • DOI: https://doi.org/10.1090/tran/7230
  • MathSciNet review: 4029672